Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 24, 2024, 10:00 PM EDT for Taylor County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 10:00 PM EDT (02:00 UTC)
- Expired
- May 25, 2024, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:22 PM EDT | FLASH FLOOD | 4 N Flemington, WV | Road closed due to flooding at Route 50 Gawthrop Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1929 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WGUS51 KRLX 250200
FFWRLX
WVC091-250500-
/O.NEW.KRLX.FF.W.0031.240525T0200Z-240525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1000 PM EDT Fri May 24 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Taylor County in northern West Virginia...
* Until 100 AM EDT.
* At 1000 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McGee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely, or report flooding
directly to the National Weather Service by calling toll free, 800
401 9535, when you can do so safely.
&&
LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018
FLASH FLOOD...RADAR INDICATED
$$
TRM2 follow-up statements
253
WGUS71 KRLX 250318
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1118 PM EDT Fri May 24 2024
WVC091-250500-
/O.CON.KRLX.FF.W.0031.000000T0000Z-240525T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-
1118 PM EDT Fri May 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT SATURDAY FOR
WEST CENTRAL TAYLOR COUNTY...
At 1118 PM EDT, Doppler radar indicated the heaviest of the rain has
ended across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are still
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. Emergency management reported a road closure near
the intersection of Gawthrop Road and Route 50 due to flooding, but
that some high water was already beginning to recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
McGee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018
FLASH FLOOD...RADAR INDICATED
$$
TRM087 WGUS71 KRLX 250453 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1253 AM EDT Sat May 25 2024 WVC091-250503- /O.EXP.KRLX.FF.W.0031.000000T0000Z-240525T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Taylor WV- 1253 AM EDT Sat May 25 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING FOR WEST CENTRAL TAYLOR COUNTY... The heavy rain has ended and flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3937 8018 3937 8008 3932 8007 3932 8018 $$ JLB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:10 PM EDT, 50 minutes earlier.
Area forecast discussion, May 24, 9:10 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 910 PM EDT Fri May 24 2024 .SYNOPSIS... Daily chances for showers and thunderstorms through the Memorial Day holiday weekend. Some storms could be capable of damaging wind gusts, hail, and locally heavy downpours. && .NEAR TERM /THROUGH SATURDAY/... As of 905 PM Friday... Had to add in some slight chance POPs for showers as a few cells developed across the area at different corners, therefore spread the POPs across much of the area, then tapered it off through the overnight hours. These showers look to be quick to develop and quick to dissipate and thunderstorm probability is not zero, but very low at this point in time. However, there is is one storm that recently developed near Clarksburg which should be dissipating at any moment. As of 710 PM Friday... The forecast remains in tact and no significant changes were made at this time. As of 135 PM Friday... A beautiful afternoon is underway for much of the forecast area to kick start the Memorial Day weekend. This is with the help of mid-level ridging aloft nudging shortwave energy eastward for areas east of the mountains. However, radar trends at the time of writing still have some pop up activity in our northeast zones of Randolph and Pocahontas Counties sprouting along a stationary front draped along our northern periphery. Outside of a quick lightning burst in isolated convection, severe weather is not anticipated today for our forecast area. Radar trends quickly quiet down after sunset, with afternoon cumulus fields also fading away. In a national perspective, there is a low pressure system off to our west that will travel across the country over the next several days, yielding increasing moisture along onshore flow as our forecast area sits within the warm-sector of this approaching disturbance. Radiational cooling, coupled with light low level flow, may promote areas of fog Saturday morning as a result of increased moisture in the area. After daybreak, fog erosion will branch out into another afternoon cumulus field for Saturday. Temperatures warm up a few more degrees into the mid-80s across the lowlands and the 70s for the higher terrain, and growing muggier with the plethora of moisture overhead. Aforementioned frontal boundary lazily hanging over the area will once again promote isolated showers and storms along the higher terrain Saturday afternoon. By this point in the period, we'll also have our eyes on a line of convection pressing through the Ohio Valley that could encroach on the western flank of the area late in the afternoon and evening. A slightly better emphasis on strong to severe thunderstorms will be placed on Saturday, which could be accompanied by damaging wind gusts, hail, and/or locally heavy downpours. This could yield localized flash flooding concerns, especially in the event of training convection. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 138 PM Friday... Sunday will once again bring another potential for severe weather and flooding. A potent 500-mb shortwave will be approaching from the west Sunday afternoon and evening as a warm front slowly lifts north from northern West Virginia into eastern Ohio and southwest Pennsylvania. Models are showing anywhere from 30-40 kts of 0-6 km bulk shear over portions of West Virginia, southeast Ohio and northeast Kentucky, which is sufficient to support organized convection. However, models still disagree on the amount of destabilization over our region. The best instability will likely be over Kentucky and southern Ohio, where models are predicting anywhere from 1,000-1,500 J/kg of MLCAPE by early Sunday evening. The SPC has placed much of our region in a marginal risk of severe weather Sunday, with slight and enhanced risks farther to our west across central Kentucky. All modes of severe weather will be possible, but the most likely threat will be damaging wind gusts as a potential QLCS develops ahead of the cold front in Indiana and southern Illinois in the afternoon and pushes eastward. The most likely timing for our region appears to be late Sunday and into Sunday night, but we still have low confidence at this time. Flooding will also be a concern with models showing PWATs anywhere from 1.5-2.0 inches. Saturated soils from recent heavy rainfall won't help the flooding threat, either. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 139 PM Friday... Showers and thunderstorms are likely Monday as a cold front finally passes through from the west. The most likely timing of rain Monday seems to be in the morning and into the early afternoon ahead of a 500-mb shortwave. There should be some drying by the late afternoon and into the evening as most of the forcing exits to the east. For the rest of the week, scattered showers and a few thunderstorms may linger on Tuesday and Wednesday as several rounds of energy pivot around upper-level low pressure. The lower heights aloft will translate to much cooler weather compared to what we have seen recently. High temperatures will remain in the upper 60s to 70s Tuesday, Wednesday and Thursday with overnight lows in the 40s and 50s. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... As of 735 PM Friday... For our western sites, VFR will likely prevail even though a Cu field is forecast to develop tomorrow afternoon. For our eastern sites, VFR will be the dominate category outside some potential for fog overnight into the mid to late morning. The main sites which will be affected are CKB/EKN with VIS restrictions forecast down to LIFR at both sites. With light flow and only high clouds (not thick) fog can be prevalent across the valleys as well possibly developing at CRW, maybe even BKW since guidance does have some MVFR fog at that terminal. Confidence is low on any fog for those two sites, however the possibility is there. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Fog can sneak into other sites such as CRW or even BKW however probability is low at this time. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 05/25/24 UTC 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 EDT 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 CRW CONSISTENCY H H H H H H H L L M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H L H H H H EKN CONSISTENCY H H H L L L L M M M M L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H L H M H H H AFTER 00Z SUNDAY... IFR possible at times in showers and storms through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MEK/JMC NEAR TERM...JZ/MEK SHORT TERM...JMC LONG TERM...JMC AVIATION...JZ
Hazardous weather outlook, May 24, 4:56 AM EDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 456 AM EDT Fri May 24 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-250900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 456 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Localized flash flooding is possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe thunderstorms possible Saturday and Sunday. Localized flash flooding is possible again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 24, 9:41 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Charleston WV 941 PM EDT Fri May 24 2024 WVZ032-250245- Taylor- Including the city of Grafton 941 PM EDT Fri May 24 2024 ...A HEAVY THUNDERSTORM IMPACTING WESTERN TAYLOR COUNTY... At 930 PM EDT, Doppler radar was tracking a heavy thunderstorm near Grafton. This thunderstorm was nearly stationary. Torrential rainfall was occurring with this storm and may lead to localized flooding. Even as the rain subsides, any high water that develops may linger. Do not drive your vehicle into areas where the water covers the roadway. It is especially hard to tell the depth of the water at night. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. TRM
Nearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.